| Model Number |
1320-0191 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Injury (2348); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
02/11/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
Event or Problem Description
Sales rep reported that: "breakage of the gamma3 auger in per-op.The tip of the auger remained in the patient - in the femoral head.We had to leave the tip of the auger in the femoral head, as it cannot be removed despite extraction attempts.A shorter cephalic screw was installed, stopping just before the broken auger tip.".
Additional Manufacturer Narrative
The reported event could be confirmed, although the device was not returned for evaluation, but an x-ray was shared which confirms the failure.Due to the current covid-19 pandemic restrictions, it was not possible to receive the product to the manufacturer at this time.The investigation will be reassessed as soon as the product is received.The batch record could not be reviewed because the affected device was not returned, and the dhr could not be received.Dhrs were requested internally but could not be provided due to current situation of covid-19.This is the first reported case with this lot number.A review of the labeling did not indicate any abnormalities.The provided x-ray was presented to our medical expert for assessment: regarding the broken drill segment inside the femur: "there is only a small chance of migrating further in the patient.However, it cannot be excluded-that will cause pain and somehow, i would recommend x-rays in the future after a 3, 6 and 12 months, then perhaps yearly." regarding the use of a shorter lag screw: "there is definitely a higher chance for failure in this case.Adequate is the general recommendation we have for the tip apex distance.As the patient already shows a relevant arthrosis of the hip joint a total joint replacement might consequently be undertaken.Given the circumstances this osteosynthesis is worth a try." more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, based on past complaints and risk management file some of the possible causes are (but are not limited to): excessive torque, drill contacting the implant (hard/metal object) due to misalignment, mishandling of the instrument etc.If any additional information is provided, the investigation will be reassessed.Device return is not available due to covid-19 pandemic restrictions.
Event or Problem Description
Event or Problem Description
Sales rep reported that: "breakage of the gamma3 auger in per-op.The tip of the auger remained in the patient in the femoral head.We had to leave the tip of the auger in the femoral head, as it cannot be removed despite extraction attempts.A shorter cephalic screw was installed, stopping just before the broken auger tip." additional information: during the drilling and then the scopic control, the surgeon noticed that 10mm was missing from the level of the auger that broke inside the neck without any stress on the drill bit.Re - intervention required to remove the part of the drill bit that was left in place and retake it, complete osteosynthesis.
Additional Manufacturer Narrative
Note corrections to b1, b2, h1, refer to d9 / h3 device availability.The reported event could be confirmed, since the device was returned for evaluation and matches the failure mode.The device inspection revealed the following: the received drill shows signs of long and intense usage.The drill was found to be broken from the tip.The tip was however not received for evaluation.The flutes were absolutely blunt and severe material deformation can also be seen around it.The breakage surface reveals a typical ductile fracture due to torsional and bending overload.The flutes towards the tip also show permanent deformation, thus plastic deformation is also there.It can be said that blunt flutes had a vital role in the failure, as it requires more force to cut through with blunt flutes.All these signs are evident enough to suggest that there was an intense and abnormal usage of the drill to an extent of heat build-up, deformation and ultimate forced fracture.Dimensional inspection of the drill revealed all the critical dimensions to be within specifications.A hardness test was also performed close to the breaking point.Against the required hardness of 43-49 hrc, the average value observed was 43.1 which is well within required range.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause was attributed to a user related issue.The flutes of the drill were significantly dull thus requiring a greater penetrating force.Consequently, the drill broke due to torsional and bending overload.If any additional information is provided, the investigation will be reassessed.